Ohio, 2003

Hail and Damaging Winds in Ohio, September 26 to 27, 2003

September 26 to 27, 2003 · NWS CLE · 22 events in 18 counties and zones

18 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 26, 8:25 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 26, 8:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
925 PM EDT FRI SEP 26 2003

INSTABILITY CURRENTLY CONFINED SOUTH OF I-70 BUT SOUTH WIND
CONTINUES AHD OF FNT WITH STG DYNAMICS ALOFT. STORMS MOVG E ALMOST
40 KTS. SOME EMBEDDED SUPERCELLS IN LINE. MESO LOW DVLPG ON CDFNT NR
LWR OH VLY PARTLY IN RESPONSE TO PRES FALLS FN STG STORMS IN
VICINITY. ULTIMATELY THE SOUTH END OF FNT MAY TAKE OVER LATER
TONIGHT. GOOD SHEAR PROFILE ON 00Z SOUNDINGS. CLUSTERS OF CELLS AHD
OF MAIN BAND WL HAVE TO BE WATCHED MOST CLOSELY NEXT FEW HOURS. NEW
TORNADO BOX WL CATCH W COUNTIES. WL UPDATE ZONES AND INCLUDE WATCH.
BELIEVE OUR SATURDAY FCST TOO PESSIMISTIC AS DRY AIR AND SUBSIDENCE
SWEEPING IN BHND FNT AND WORST CASE SCENARIO IS FOR A FEW
INSTABILITY SHOWERS DVLPG DURING THE AFTRN ALTHO IT WL BE BLUSTERY
AND COOLER. WL TRY TO FRESHEN WORDING A BIT IF I HAVE TIME. UPDATE
AS SOON AS POSSIBLE.

.CLE...
OH...NONE.
PA...NONE.

KOSARIK
Hazardous weather outlook, Sep 26, 4:15 AM EST, 16 hours 30 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
510 AM EDT THU SEP 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT
ASSOCIATED WITH A WARM FRONT AND A COLD FRONT THAT WILL MOVE THROUGH
THE AREA. THE CONDITIONS MAY BE RIGHT FOR A TORNADO. OTHERWISE THE
THREAT IS FOR DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

KIELTYKA

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Stark

When
September 26, 8:45 PM EST
Where
Stark County, East Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -81.350

Thunderstorm winds downed several large tree limbs.

Hail, Stark

When
September 26, 9:22 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Dime size hail was observed.

Hail, Summit

When
September 26, 9:25 PM EST
Where
Summit County, Greensburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.933, -81.467

Penny size hail was observed.

Thunderstorm Wind, Mahoning

When
September 26, 9:25 PM EST
Where
Mahoning County, North Lima
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -80.650

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Portage

When
September 26, 9:35 PM EST
Where
Portage County, Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -81.350

Thunderstorm winds downed a couple of large tree limbs.

Thunderstorm Wind, Hancock

When
September 26, 10:20 PM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -83.633

Thunderstorm winds downed a few trees across the county.

Thunderstorm Wind, Wood

When
September 26, 10:30 PM EST
Where
Wood County, West Millgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -83.500

Thunderstorm winds downed several trees southeast of West Millgrove and just to the northwest of Fostoria. A couple of homes sustained some roof damage.

Thunderstorm Wind, Wood

When
September 26, 10:33 PM EST
Where
Wood County, Bloomdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -83.567

Thunderstorm winds downed two trees.

Hail, Erie

When
September 26, 11:00 PM EST
Where
Erie County, Sandusky
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.450, -82.717

Penny size hail was observed.

Thunderstorm Wind, Erie

When
September 26, 11:20 PM EST
Where
Erie County, Vermilion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -82.367

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Marion

When
September 26, 11:30 PM EST
Where
Marion County, La Rue
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.317

Thunderstorm winds downed three power poles near La Rue.

Thunderstorm Wind, Lorain

When
September 27, 12:05 AM EST
Where
Lorain County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -82.217

Thunderstorm winds downed two large tree limbs.

Thunderstorm Wind, Richland

When
September 27, 12:15 AM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -82.517

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Crawford

When
September 27, 12:15 AM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -82.983

Thunderstorm winds downed several trees in the Bucyrus area.

Thunderstorm Wind, Morrow

When
September 27, 12:30 AM EST
Where
Morrow County, Mt Gilead
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -82.833

Thunderstorm winds downed two large tree limbs north of Mount Gilead.

Thunderstorm Wind, Cuyahoga

When
September 27, 12:40 AM EST
Where
Cuyahoga County, Shaker Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
UTILITY COMPANY
Coordinates
41.467, -81.567

Thunderstorm winds downed several large tree limbs.

Hail, Wayne

When
September 27, 1:00 AM EST
Where
Wayne County, Creston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -81.883

Penny size hail was observed.

Thunderstorm Wind, Portage

When
September 27, 1:00 AM EST
Where
Portage County, Hiram
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -81.150

Thunderstorm winds downed a couple of large tree limbs.

Thunderstorm Wind, Geauga

When
September 27, 1:30 AM EST
Where
Geauga County, Chardon
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -81.200

Thunderstorm winds downed three trees.

Thunderstorm Wind, Ashtabula

When
September 27, 1:55 AM EST
Where
Ashtabula County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -80.933

Thunderstorm winds downed two large trees.

Thunderstorm Wind, Trumbull

When
September 27, 2:10 AM EST
Where
Trumbull County, North Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -80.883

Thunderstorm winds downed a couple of large tree limbs.

Thunderstorm Wind, Knox

When
September 27, 2:15 AM EST
Where
Knox County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -82.483

Thunderstorm winds downed one tree and one large limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371935, 5371848, 5371853, 5371936, 5371937, 5371938, 5371939, 5371852, 5371851, 5371940, 5372219, 5372220, 5372221, 5372222, 5372223, 5372224, 5371849, 5372225, 5371850, 5372226, 5372227, 5372228.